Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Brownsville, TX

June 23, 2004Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 23, 2004, 8:04 PM CDT for Zapata County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 8:04 PM CDT (01:04 UTC)
Expired
Jun 23, 2004, 11:00 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 195 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2268 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2268 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 240106
FFWBRO
TXC505-240400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
804 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS

* UNTIL 1100 PM CDT

* AT 804 PM CDT... THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS 
  THE WARNED AREA. DOPPLER RADAR ESTIMATED FROM 2 TO 4 INCHES OF
  RAINFALL HAS BEEN RECEIVED IN SOUTHERN ZAPATA COUNTY...10 MILES 
  SOUTHEAST OF THE CITY OF ZAPATA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...ZAPATA AND ESCOBA.

REMEMBER...NEVER DRIVE YOUR VEHICLE INTO WATERS OF UNKNOWN DEPTH.  
TURN AROUND...DONT DROWN.

LAT...LON 2709 9899 2671 9901 2663 9950 2699 9960

$$

PHILO
2 follow-up statements
000 
WGUS74 KBRO 240129
FFSBRO
TXC505-240430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
830 PM CDT WED JUN 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM CDT FOR SOUTHERN 
ZAPATA COUNTY...

...THE FLASH FLOOD WARNING FOR JIM HOGG COUNTY HAS EXPIRED...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHERN ZAPATA 
COUNTY...JUST SOUTH OF THE CITY OF ZAPATA.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING
TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ZAPATA AND SAN YGNACIO.

DOPPLER RADAR SHOWS THAT FROM 2 TO 4 INCHES HAVE BEEN RECEIVED IN 
SOUTHERN ZAPATA COUNTY...WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE 
THIS EVENING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. REMEMBER...TURN AROUND...DONT DROWN. PHILO

LAT...LON 2701 9899 2665 9906 2662 9938 2716 9951

$$

PHILO
000 
WGUS74 KBRO 240258
FFSBRO
TXC505-240330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
954 PM CDT WED JUN 23 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ZAPATA COUNTY 
UNTIL 11 PM CDT HAS BEEN CANCELED...

THUNDERSTORMS PRODUCING HEAVY RAINS HAVE MOVED INTO ADJACENT MEXICO. 
THEREFORE...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ZAPATA 
COUNTY UNTIL 11 PM CDT HAS BEEN CANCELED.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. CONTINUE TO DRIVE WITH 
CARE IN ZAPATA COUNTY THIS EVENING. REMEMBER...NEVER DRIVE YOUR 
VEHICLE INTO WATERS OF UNKNOWN DEPTH. TURN AROUND...DONT DROWN.

LAT...LON 2722 9907 2671 9902 2653 9927 2722 9955

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 7:50 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 23, 7:50 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
750 PM CDT WED JUN 23 2004

.1ST PD...SHRAS AND TSRAS W/HVY RAFL KNIFED SW INTO THE RGV FM ADJ
CRP CWF LATE THIS PM. A FLASH FLOOD WARNING WAS ISSUED FOR JIM HOGG
COUNTY UNTIL 830 PM...AND AN URBAN AND SMALL STREAM FLOOD ADVISORY
WAS ISSUED FOR ZAPATA COUNTY UNTIL 9 PM.

COPIOUS MSTR REMAINS ENTRENCHED IN THE RGV...AS BRO 00Z SOUNDING
SHOWS PWATS AT 2.16 INCH...ALTHOUGH AMS MORE STABLE THAN 24H AGO.
SHRTWV ENERGY CONTINUES TO REMAIN AVAILABLE NOW THRU AT LEAST 4 AM
THU...SO WILL CONTINUE THE FLASH FLOOD WATCH UNTIL 4 AM...AND ALLOW
MIDNIGHT METEOROLOGIST TO DETERMINE IF ENUF PCPN IS PROGD FOR A
CONTINUATION OF THIS WATCH THU.

NO CHANGES NECESSARY TO CURRENT ZFPBRO.
&&

PREVIOUS DISCUSSION FOLLOWS:

.SHORT TERM...THE MAIN CONCERN OF THE AFTERNOON AND EVENING HOURS IS
CONV/FLOOD POTENTIAL FOR THE AREA.  WV SATL IMAGERY SHOWS SOME
DEEPER MOISTURE HOLDING IN PLACE ALONG THE TX COASTLINE WHILE DRIER
AIR APPEARS TO BE ADVECTING INTO THE WESTERN COUNTIES ATTM.  OUTFLOW
FROM THE MORNING CONV HAS KEEP THE ATMS FAIRLY STABLE THROUGHOUT THE
DAY AND THIS HAS DELAYED ANY AFTERNOON DIURNALLY DRIVEN
DESTABILIZATION AS INDICATED BY THE LATEST VSBL SATL IMAGERY.
PORTIONS OF NE MEXICO HAVE REMAINED CLD FREE THROUGHOUT THE DAY AND
THIS HAS ALLOWED GOOD AFTERNOON HEATING OVER THE HIGHER TERRAIN OVER
NE MEX AND FURTHER UPRIVER NW OF LRD. MEANWHILE...OFFSHORE LAPS LI
FIELDS AND KBRO RADAR SHOWS AREAS OF MARINE CONV FIRING ALONG AS A
PRETTY GOOD LI GRADIENT EXTENDS OFFSHORE. MODEL GUIDANCE HAS SOME
DISAGREEMENTS CONCERNING THE PERSISTENCE OF DEEP MOISTURE ALONG
THE LOWER TX COASTLINE. THE ETA MODEL KEEPS PRETTY HIGH MOISTURE
VALUES IN PLACE THROUGH THU AFTERWHICH THE MODEL PUSHES IN DRIER
AIR AT THE MID AND UPPER LEVELS.  MEANWHILE...HE GFS IS MORE
STUBBORN WITH THE MOISTURE AND KEEPS FAIRLY MOIST CONDITIONS IN
PLACE THROUGH 60 HRS AND BEYOND.  BOTH MODELS SHOW LIMITED UVV
THROUGH THE OVERNIGHT PERIODS AND INTO THU BUT THEN BUILD A BETTER
DEVELOPED 5H TROUGH AXIS DOWN SOUTH OVER THE WESTERN GULF COAST LATE
THU AND FRI INCREASING UVV AND CONV POPS.

WITH THE CURRENT CONV DEVELOPMENT OCCURRING TO THE SE AND SW OF THE
REGION AM HESITANT TO LOWER THE FFA TOO SOON AS FFG FOR THE BRO CWA
REMAINS PRETTY LOW ESPECIALLY OVER THE EASTERN COUNTIES.

MAV AND MET HIGH TEMPS IN THE SHORT TERM LOOK OVERDONE CONSIDERING
THE DEGREE OF GROUND SATURATION. ACCORDINGLY...WILL GO BELOW BOTH
MET AND MAV FOR HIGHS.
&&

.LONG TERM...5H TROFING MENTIONED IN THE SHORT TERM SECTION THAT IS
POSITIONED OVER TX WILL REMAIN QUASI-STATIONARY THROUGH THE 120 HR
MARK WHICH WILL INTERACT WITH POOLED TROPICAL MOISTURE OVER THE
REGION TO GENERATE SCT CONV IN THE OUTLOOK PERIOD. THE GFS DOES NOT
APPEAR TO DRY OUT THE REGION UNTIL AROUND THE FIRST OF JULY AS 5H
RIDGING BEGINS TO BUILD OVER THE GULF OF MEX. SO WILL MAINTAIN A
MENTION OF SCT CONV FOR EACH DAY OF THE EXTENDED ZFP.  WITH THE HIGH
MOISTURE VALUES IN PLACE...FORECAST TEMPS WILL REMAIN NEAR CLIMO.
&&

.MARINE...AT 7 PM BUOY020 REPORTED EAST SOUTHEAST WINDS 9G11KTS WITH
4 FEET SEAS. A S/WV TROUGH WILL MOVE IN FROM THE WEST OVRNGT...
CAUSING A CHANCE FOR SHOWERS OR THUNDERSTORMS TO CONTINUE. WINDS
WILL CONTINUE TO BE LIGHT TO MODERATE TODAY. WINDS WILL INCREASE
FROM THE SOUTHEAST BY THE END OF THE WEEK AS THE S/WV TROUGHS MOVE
THROUGH THE AREA.  SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING
THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK.
&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS
WITH TEMPO MVFR CONDITIONS WITH ANY SHOWERS OF THUNDERSTORMS.
WINDS WILL CONTINUE TO BE LIGHT TO MODERATE FROM THE SOUTHEAST
THROUGHOUT THE PERIOD.
&&

.POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78 86 77 86 78/ 50 40 30 40 30
BROWNSVILLE          79 89 77 87 78/ 50 40 30 40 30
HARLINGEN            78 91 77 92 78/ 50 40 30 40 30
MCALLEN              78 91 77 90 77/ 50 40 20 40 30
RIO GRANDE CITY      76 92 77 92 77/ 50 40 20 40 30
SOUTH PADRE ISLAND   80 86 80 87 80/ 50 40 30 40 30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING FOR
TXZ248>257 UNTIL 4 AM THURSDAY/FLASH FLOOD WARNING FOR JIM HOGG
COUNTY UNTIL 830 PM.
&&

SYNOPTIC...58
MARINE/AVIATION/MESO...MIC

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jun 23, 5:30 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 PM CDT WED JUN 23 2004

TXZ248>257-241100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
530 PM CDT WED JUN 23 2004

...A FLASH FLOOD WATCH IS IN EFFECT FOR DEEP SOUTH TEXAS THROUGH 10
PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE MAINLY OVER THE
NORTHERN COUNTIES TONIGHT. A SIGNIFICANT AMOUNT OF RAIN HAS ALREADY
FALLEN ACROSS DEEP SOUTH TEXAS. URBAN AND LOW LYING AREAS AROUND
HEBBRONVILLE ARE ESPECIALLY VULNERABLE FOR FLASH FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE INTO THE
WEEKEND...KEEPING THE CHANCE FOR FLASH FLOODING IN OUR AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED FOR RAINFALL REPORTS.
EMERGENCY MANAGERS ARE ASKED TO MONITOR WEATHER CONDITIONS VERY
CLOSELY.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.